Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Paducah, KY

April 21, 2002Jefferson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 21, 2002, 3:36 PM CDT for Jefferson County, Illinois. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2002, 3:36 PM CDT (20:36 UTC)
Expired
Apr 21, 2002, 3:50 PM CDT
In force
14 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Jefferson County, IL

What was reported inside it

TimeReportWhereRemark
Apr 21, 3:49 PM CDTTornado F1Bluford, ILThe tornado formed about one-half mile north of Illinois Route 15, just west of the Wayne/Jefferson County line, and moved quickly into Wayne County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 11:00 AM CDTSevere Thunderstorm WatchSPC5 hr
Apr 21, 2:15 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
417 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 212036
SVRPAH
ILC081-212050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 350 PM CDT.

* AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL JEFFERSON COUNTY...MOVING
  EAST AT 60 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF EITHER A TORNADO IS
SPOTTED...OR A TORNADO WARNING IS ISSUED.

DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3854 8890 3836 8888 3834 8871 3853 8872

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:17 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 21, 2:17 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT SUN APR 21 2002

BIG FORECAST CONCERN IS ENDING OF SEVERE WEATHER TONIGHT...THEN WITH
TEMPERATURES AND NEXT SYSTEM ON WEDNESDAY.

18Z SURFACE MAP HAS SURFACE LOW NEAR STL WITH COLD FRONT TRAILING
SOUTH TO NEAR FSM...AND WARM FRONT EXTENDING EAST TO LVW. AREA IS IN
WARM SECTOR WITH PLENTY OF SUNSHINE AND LAPS CAPES AT +2000 J/KG.
EXPECT SQUALL LINE TO MOVE THROUGH THE AREA EARLY THIS EVENINIG.
MORE SCATTERED STORMS NEAR WARM FRONT. MUCH OF THIS WILL BE LAST
MINUTE DECISIONS AS TO WHERE PRECIP IS INCLUDED TONIGHT.

DUE TO LACK OF TIME...WILL GO WITH NCEP RECOMMENDED ETA MODEL IN THE
SHORT TERM. ONCE TODAYS SYSTEM EXITS THE AREA...VERY DRY AIR MOVES
INTO THE REGION VIA TIME HEIGHT SECTIONS. WE MAY HAVE SOME HIGH
LEVEL CLOUDS MONDAY NIGHT FROM CONVECTION IN THE SOUTHERN
PLAINS...BUT OTHERWISE MOSTLY CLEAR MONDAY.

ISENTROPIC LIFT ON 305K SURFACE HAS MOISTURE RETURNING TO THE AREA
LATE TUESDAY/EARLY WEDNESDAY. WEAK VORT MAX IN WEST NORTHWESTERLY
FLOW AT 500 MB ON THE AVN EXPECTED TO REACH AREA AROUND 00Z
THURSDAY. FEEL THAT AVN POPS FOR TUESDAY ARE OVERDONE SO WILL KEEP
OUT AT THIS TIME. AFTER THAT TIME...AVN HAS FEEDBACK PROBLEMS EAST
OF OUR AREA. INSTABILITY PARAMETERS (SHOWALTER AND LIFTED INDICES)
SUGGEST A POTENTIAL FOR THUNDER. WILL KEEP IN PER GOING FORECAST.

LOOKING FARTHER OUT...COMPARISON OF ECMWF AND MRF SUGGEST THAT THE
MRF IS TOO SLOW IN HOLDING BACK THE UPPER LOW IN THE SOUTHWEST. WILL
BRING IN CHANCE OF PRECIPITATION FOR NEXT WEEKEND...MAINLY SATURDAY
NIGHT AND SUNDAY.

ONLY MINOR CHANGES TO GUIDANCE TEMPERATURES AFTER LOOKING BRIEFLY AT
MANUAL TEMPERATURE COMPUTATIONS.

.PAH...NONE.
SPODEN

In the hours before

Special weather statement, Apr 21, 11:40 AM CDT, 3 hours 56 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-212300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1140 AM CDT SUN APR 21 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE ENTIRE REGION
THIS AFTERNOON AND EARLY TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE
THE PRIMARY SEVERE WEATHER THREATS.  LOCALLY HEAVY RAINFALL IS ALSO
LIKELY WITH THE STRONGER STORMS.

DISCUSSION...
AT MIDDAY...A SURFACE LOW WAS LOCATED JUST SOUTH OF COLUMBIA
MISSOURI...WITH A WARM FRONT EXTENDING EASTWARD FROM IT TO NEAR ST
LOUIS MISSOURI AND LAWRENCEVILLE ILLINOIS.  A COLD FRONT EXTENDED
SOUTHWEST FROM THE LOW TOWARD SPRINGFIELD MISSOURI.  THE SURFACE LOW
IS EXPECTED TO MOVE EASTWARD ALONG THE WARM FRONT...DRAGGING THE
COLD FRONT ACROSS THE QUAD STATE REGION THIS AFTERNOON AND THIS
EVENING.  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT THIS
AFTERNOON AND INTENSIFY AS THEY APPROACH SOUTHEAST MISSOURI.

A VERY MOIST AIRMASS WAS WARMING UP RAPIDLY AT MIDDAY ACROSS THE
QUAD STATE REGION.  A MODERATE AMOUNT OF INSTABILITY AND
STRENGTHENING WIND FIELDS WILL LIKELY SUPPORT SEVERE STORMS AS THE
COLD FRONT APPROACHES SOUTHEAST MISSOURI.  SOME OF THESE STORMS MAY
FORM INTO SMALL BOWING LINES WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREATS.  IN ADDITION...AN ISOLATED TORNADO OR TWO
CANNOT BE RULED OUT.  INDIVIDUAL STORMS WILL BE MOVING TO THE EAST
NORTHEAST AT AROUND 40 MPH.  THE COLD FRONT SHOULD MOVE OUT OF THE
AREA BY 9 OR 10 PM...BRINGING AN END TO THE SEVERE WEATHER THREAT.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLLINOIS...AND WILL LIKELY BE NEEDED ACROSS
WESTERN KENTUCKY AND SOUTHWEST INDIANA LATE THIS AFTERNOON AND THIS
EVENING.

&&

DRS
Local storm report, Apr 21, 3:01 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
301 PM CDT SUN APR 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    3NW CUTLER                IL   1.75 INCH HAIL
04/21/02   PERRY                          REPORTED BY DUQUOIN ESDA
Local storm report, Apr 21, 3:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT SUN APR 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    PINCKNEYVILLE             IL   1.00 INCH HAIL
04/21/02   PERRY                          REPORTED BY SPOTTER
Local storm report, Apr 21, 3:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT SUN APR 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0313 PM    PINCKNEYVILLE             IL   1.75 INCH HAIL
04/21/02   PERRY                          REPORTED BY SPOTTER
Local storm report, Apr 21, 3:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SUN APR 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    TAMAROA                   IL   1.00 INCH HAIL
04/21/02   PERRY                          REPORTED BY DUQUOIN ESDA

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:53 PM CDTSevere Thunderstorm WarningPAHPerry52 min
Apr 21, 3:28 PM CDTSevere Thunderstorm WarningPAHFranklin32 min
Apr 21, 3:40 PM CDTTornado WarningPAHFranklin35 min
Apr 21, 4:01 PM CDTTornado WarningPAHWayne29 min
Apr 21, 4:04 PM CDTTornado WarningPAHHamilton26 min
Apr 21, 4:07 PM CDTSevere Thunderstorm WarningPAHJackson23 min
Apr 21, 4:26 PM CDTSevere Thunderstorm WarningPAHFranklin34 min
Apr 21, 4:29 PM CDTTornado WarningPAHWhite31 min
Apr 21, 4:47 PM CDTSevere Thunderstorm WarningPAHHamilton, Saline28 min
Apr 21, 4:50 PM CDTSevere Thunderstorm WarningPAHUnion40 min
Apr 21, 5:07 PM CDTSevere Thunderstorm WarningPAHGallatin, White23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.